the following is from
Platelet function testing is not a perfect reflection of the clotting process in the body (in vivo). A person with normal platelet function test results may still experience excessive bleeding or inappropriate clotting during and after a surgery.
Most samples for platelet function testing are only stable for a very short period of time. Testing choices are often limited to what is locally available.
There are several drugs that can affect the results of platelet function tests. Some of these include:
Aspirin and aspirin-containing compounds
Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and any over-the-counter medications that contain NSAIDs
Welcome to the forum! In general we don't have to worry about platelets unless they drop below 50, and then a rescue drug can be added that will stimulate production of more platelets. My own platelets went all the way down to 50 at one point during tx, but then bounced back up to 70 all by themselves. Throughout tx they have bounced around a lot but the average level has been about 70. The only problem one would normally experience from this reduction in platelets is bruising quite easily, and one doesn't usually experience difficulties with clotting after an accidental cut until the platelets get WAY down, in the 20-30 range. The problem however is that this doesn't take into account your concurrent use of aspirin and ibuprofen. Most of us are told by our hepatologists not to use ibuprofen because it can be hard on the liver, and Tylenol is recommended over aspirin for pain control. It sounds like your case might be different in terms of needing the aspirin, but I would be kind of worried about taking ibuprofen too. I personally took fairly high doses of ibuprofen for years (due to severe back pain and arthritis) while I harbored the Hepatitis C virus, not knowing any better) and now I wonder if that may have contributed to the relatively rapid accumulation of scarring in my liver. I developed cirrhosis more quickly than is usual for HCV. I would suggest switching the ibuprofen out for acetaminophen and asking the doctor about whether the aspirin in combination with the HCV drugs might pose any additional threat or whether you just have the same platelets issue as everyone else on tx. You can also ask the doctor about what level of platelet drop will trigger the use of a drug to stimulate production of more platelets.
Congratulations on your progress in tx – seven weeks is a great accomplishment! Do you have your numbers for your HCV PCR tests?
i copied the following from: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm125222.htm
Ibuprofen can interfere with the anti-platelet effect of low dose aspirin (81 mg per day), potentially rendering aspirin less effective when used for cardioprotection and stroke prevention. Healthcare professionals should advise consumers and patients regarding the appropriate concomitant use of ibuprofen and aspirin.
i am at week 48 of treatment with incivek. before treatment my platelets were about 100 and they dropped to about 52. the docs were not concerned. i copied the following from research plan i was involved with. i believe this is standard of care.
Thrombocytopenia occurs in 3-6% of patients treated for chronic Hepatitis C virus infection.(97) If patients develop a platelet count of less than 50 cells/mm3 peginterferon alfa-2a will be reduced to 135 mcg/week, then 90 mcg/week, and then 45 mcg/week. If platelets decrease to less than 25 cells/mm3 the patient will be discontinued from study. Platelets will be checked every 1-2 weeks, until stable, then every 4 weeks.